advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Oakville, Ontario, Canada:

My 15 month old daughter was diagnosed less than two months ago. Once we got home, she seemed to be somewhat stable with her blood sugar levels. Now, she is consistently high. Rapid insulin brings her down momentarily and then she rises again. She has been checked and treated for an infection quite a few times and, finally, with the strongest antibiotic they could give her. We have also fiddled around with her dosage of both kinds of insulin and still, they remain high. The doctors don't believe that her honeymoon is over. She gets one unit of NPH in the morning and at bedtime and 0.5 unit of NovoRapid, as needed, when over 15 mmol/L [270 mg/dl]. What could be causing these consistently high sugars?

Answer:

The most likely explanation from this pattern is the end of her honeymoon period. Very young children are unlikely to have a very long honeymoon, if they have one at all, after diagnosis. She is on very low doses of insulin, even for such a young child. She may also need 1/4 unit dosing (achievable with syringes with 1/2 unit markings) and some coverage for carbohydrate intake in order to smooth out her blood sugar values.

LAD

DTQ-20061025003646
Original posting 20 Nov 2006
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.